Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 99, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 2, 2011, 5:25 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2011, 5:25 PM EDT (21:25 UTC)
- Expired
- Aug 2, 2011, 6:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 158 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:45 PM EDT | HAIL 0.88 | Hampden, ME | DIME TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
260 WUUS51 KCAR 022125 SVRCAR MEC009-019-022215- /O.NEW.KCAR.SV.W.0099.110802T2125Z-110802T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 525 PM EDT TUE AUG 2 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... THIS INCLUDES THE CITY OF BANGOR... WEST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE... * UNTIL 615 PM EDT * AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMPDEN...OR NEAR BANGOR...AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEAZIE AND DEDHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4479 6850 4460 6859 4475 6895 4488 6886 TIME...MOT...LOC 2125Z 296DEG 14KT 4475 6878 $$ NORCROSS
2 follow-up statements
420 WWUS51 KCAR 022154 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 554 PM EDT TUE AUG 2 2011 MEC009-019-022215- /O.CON.KCAR.SV.W.0099.000000T0000Z-110802T2215Z/ PENOBSCOT ME-HANCOCK ME- 554 PM EDT TUE AUG 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR WEST CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMPDEN MOVING SOUTH AT 15 MPH. THIS STORM HAS PRODUCED HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER IN HAMPDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4479 6850 4460 6859 4475 6895 4488 6886 TIME...MOT...LOC 2149Z 296DEG 14KT 4471 6866 $$ NORCROSS
321 WWUS51 KCAR 022221 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 621 PM EDT TUE AUG 2 2011 MEC009-019-022227- /O.EXP.KCAR.SV.W.0099.000000T0000Z-110802T2215Z/ PENOBSCOT ME-HANCOCK ME- 621 PM EDT TUE AUG 2 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND EXITED THE REGION. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4479 6850 4460 6859 4475 6895 4488 6886 TIME...MOT...LOC 2154Z 296DEG 14KT 4470 6864 $$ NORCROSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:31 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 2, 3:31 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 331 PM EDT TUE AUG 2 2011 .SYNOPSIS... LOW PRESSURE WILL MOVE SOUTH OF NOVA SCOTIA WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... UPPER LEVEL LOW PRESSURE AND WEAK SURFACE LOW PRESSURE WILL MOVE TO THE EAST OF THE STATE TONIGHT. THIS SYSTEM IS EXPECTED TO CONTINUE TO WEAKEN OVER THE GULF OF MAINE WEDNESDAY. THE THUNDERSTORMS ACCOMPANIED BY PLENTY OF LIGHTENING WILL CONTINUE INTO THE EARLY EVENING AS THE UPPER LOW MOVES SLOWLY TO THE SOUTHEAST. DUE TO THE WEAK STEERING CURRENTS THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. WILL CONTINUE TO MENTION THIS IN GRIDS ALONG WITH POSSIBILITY OF SMALL HAIL AND FREQUENT LIGHTENING. EXPECT SHOWERS TO PERSIST INTO WEDNESDAY. HAVE USED A BLEND OF THE NAM12...GFS40 AND SREF FOR POPS. THE WIND GRIDS GENERATED WITH A BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED FOR TEMPERATURE AND DEW POINT GRIDS. WILL MAKE MANUAL ADJUSTMENTS TO RANGE OF MAXIMUM AND MINIMUM TEMPERATURE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE ATTEMPTS TO BUILD IN FROM THE NORTH DURING THE DAY THURSDAY HOWEVER WEAKENING UPPER LOW REMAINS OVER NOVA SCOTIA...SO WILL KEEP LOW POPS OVER THE FORECAST AREA. EXPECT HIGH PRESSURE TO TAKE OVER FRIDAY AS IT BUILD IN FROM THE NORTH. HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR POPS. THE TEMPERATURE AND DEW POINT GRIDS GENERATED FROM THE GMOS. A BLEND OF OF THE NAM12 AND GFS40 USED FOR QPF GRIDS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SURFACE HIGH PRESSURE WILL CREST THE STATE FRIDAY INTO SATURDAY WITH PLENTY OF SUNSHINE AND COMFORTABLE TEMPERATURES ACROSS THE REGION. THE NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE WEEKEND INCREASING THE CHANCE OF SHOWERS...ESPECIALLY SUNDAY INTO MONDAY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... NEAR TERM: IFR/MVFR CONDITIONS ARE EXPECTED IN SHOWERS TONIGHT AND WEDNESDAY. SHORT TERM: MVFR CONDITIONS EXPECTED THURSDAY IN SHOWERS AND VFR CONDITIONS EXPECTED FRIDAY. VFR CONDITIONS EXPECTED SATURDAY. MVFR CONDITIONS EXPECTED SUNDAY. && .MARINE... NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND. FOR WAVES: LIGHT WINDS ARE EXPECTED THROUGH THIS PERIOD SO WAVES PRIMARILY THE RESULT OF LONG PERIOD WAVE ENTERING FROM OUTSIDE THE COASTAL WATERS. SHORT TERM: WILL CONTINUE TO USE A BLEND OF THE NAM12 AND GFS40 FOR WINDS. FOR WAVE GRIDS WILL USE THE SWAN/NAM OUT TO 00Z FRIDAY THEN TRANSITION TO THE WNA/4. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT/MIGNONE SHORT TERM...MIGNONE LONG TERM...RUNYAN AVIATION...HEWITT/MIGNONE MARINE...HEWITT/MIGNONE/MIGNONE
Hazardous weather outlook, Aug 2, 3:20 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 320 PM EDT TUE AUG 2 2011 MEZ001>006-010-011-015>017-029>032-031930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 320 PM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WITH FREQUENT LIGHTENING...HEAVY RAIN AND SMALL HAIL ARE POSSIBLE INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-031930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 320 PM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 12:35 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD EAST MILLINOCKET 45.63N 68.57W
08/02/2011 PENOBSCOT ME DEPT OF HIGHWAYS
MAIN STREET FLOODED AND CLOSED TO TRAFFIC FOR A TIME. A
FOOT OF WATER ON MAIN STREET.
&&
JOEHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 45 min |
| Aug 2, 9:22 AM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot | 113 min |
| Aug 2, 10:05 AM EDT | Flash Flood Warning | CAR | Penobscot, Piscataquis | 2 hr |
| Aug 2, 12:05 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot | 3 hr |
| Aug 2, 2:27 PM EDT | Areal Flood Warning | CAR | Piscataquis, Somerset | 4 hr |
| Aug 2, 4:00 PM EDT | Flash Flood Warning | CAR | Aroostook | 2 hr |
| Aug 2, 4:23 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 25 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.